Alert archive / Utah / Red Flag Warnings in 2013

Red Flag Warning 11, NWS Salt Lake City, UT

July 24, 20135 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 24, 2013, 2:27 AM MDT for 5 counties in Utah. It took effect at Jul 24, 2013, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2013, 2:27 AM MDT (08:27 UTC)
In effect from
Jul 24, 2013, 12:00 PM MDT
Expired
Jul 24, 2013, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 57 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4637 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WWUS85 KSLC 240827
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
227 AM MDT WED JUL 24 2013

UTZ478-242200-
/O.UPG.KSLC.FW.A.0007.130724T1800Z-130725T0600Z/
/O.NEW.KSLC.FW.W.0011.130724T1800Z-130725T0300Z/
SALT LAKE DESERT-
227 AM MDT WED JUL 24 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 478 BELOW 7500 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 7500 FEET FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT BELOW
  7500 FEET MAINLY SOUTH AND EAST OF THE GREAT SALT LAKE.

* THUNDERSTORMS...ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS
  WILL DEVELOP THIS AFTERNOON ACROSS MAINLY AREAS SOUTH AND EAST
  OF THE GREAT SALT LAKE.

* OUTFLOW WINDS...GUSTY AND ERRATIC OUTFLOW WINDS IN EXCESS OF 40
  MPH ARE POSSIBLE NEAR ANY THUNDERSTORMS.

* IMPACTS...NEW FIRE STARTS DUE TO LIGHTNING ARE POSSIBLE 
  CONSIDERING THE LONG DURATION HOT AND DRY CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
822 
WWUS85 KSLC 242044
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT WED JUL 24 2013

UTZ478-250300-
/O.CON.KSLC.FW.W.0011.000000T0000Z-130725T0300Z/
SALT LAKE DESERT-
244 PM MDT WED JUL 24 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
478 BELOW 7500 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT BELOW
  7500 FEET...SPECIFICALLY SOUTH OF I-80.

* THUNDERSTORMS...ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS
  WILL DEVELOP THIS AFTERNOON ACROSS AREAS SOUTH OF THE GREAT
  SALT LAKE.

* OUTFLOW WINDS...GUSTY AND ERRATIC OUTFLOW WINDS IN EXCESS OF 
  40 MPH ARE POSSIBLE NEAR ANY THUNDERSTORMS. 

* IMPACTS...NEW FIRE STARTS DUE TO LIGHTNING ARE POSSIBLE 
  CONSIDERING THE LONG DURATION HOT AND DRY CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
888 
WWUS85 KSLC 242049
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 PM MDT WED JUL 24 2013

UTZ478-250300-
/O.CON.KSLC.FW.W.0011.000000T0000Z-130725T0300Z/
SALT LAKE DESERT-
249 PM MDT WED JUL 24 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONE 478 BELOW 7500 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT BELOW 
  7500 FEET...SPECIFICALLY SOUTH OF I-80.

* THUNDERSTORMS...ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS 
  WILL DEVELOP THIS AFTERNOON ACROSS AREAS SOUTH OF THE GREAT 
  SALT LAKE. 

* OUTFLOW WINDS...GUSTY AND ERRATIC OUTFLOW WINDS IN EXCESS OF 
  40 MPH ARE POSSIBLE NEAR ANY THUNDERSTORMS. 

* IMPACTS...NEW FIRE STARTS DUE TO LIGHTNING ARE POSSIBLE 
  CONSIDERING THE LONG DURATION HOT AND DRY CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 23, 9:52 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 9:52 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 PM MDT TUE JUL 23 2013

.SYNOPSIS...DEEP MOISTURE OVER SOUTHERN UTAH WILL CONTINUE
SPREADING NORTH TONIGHT. THIS MOISTURE WILL COVER THE ENTIRE AREA
BY WEDNESDAY...AND COULD LINGER THROUGH THE UPCOMING WEEKEND.

&&

.DISCUSSION...ELONGATED HIGH PRESSURE CENTERED ACROSS FAR NORTHERN
NEVADA THROUGH CENTRAL COLORADO IS GIVING WAY TO A WEATHER
DISTURBANCE MOVING NORTH ACROSS CENTRAL NEVADA AND SOUTHERN UTAH AT
THIS TIME. MOISTURE ACROSS UTAH HAS BEEN CONFINED TO THE SOUTH FOR
MUCH OF THE DAY...BUT WITH THIS WAVE LIFTING NORTH THE ASSOCIATED
MOISTURE GRADIENT NOW EXISTS FROM AROUND THE DUGWAY AREA THROUGH
SOUTHERN UTAH COUNTY. WITH THE LOWER LEVELS REMAINING RATHER DRY
ALONG THE LEADING EDGE OF THE MOISTURE SURGE...ONLY SOME CLOUDS AND
VIRGA OR LIGHT SHOWERS ARE OCCURRING ACROSS CENTRAL UTAH. SOUTHERN
UTAH WAS ANOTHER STORY WHERE DEEPER MOISTURE ALLOWED SCATTERED
SHOWERS TODAY TO PRODUCE LOCALLY HEAVY RAIN. FORTUNATELY MOST OF
THE SHOWERS MISSED THE MOST FLASH FLOOD-PRONE AREAS...AND WITH
SHOWERS DECREASING THIS EVENING THE FLASH FLOOD WATCH HAS BEEN
ALLOWED TO EXPIRE. A FEW SHOWERS WILL LINGER THROUGH THE NIGHT FROM
SOUTHERN THROUGH CENTRAL UTAH. SOME VIRGA MAY DEVELOP ACROSS
PORTIONS OF NORTHERN UTAH TONIGHT BUT MEASURABLE RAIN IS NOT LIKELY.

AS THE AFOREMENTIONED DISTURBANCE CONTINUES TO LIFT NORTH
TOMORROW...MOISTURE WILL CONTINUE TO INCREASE ACROSS NORTHERN UTAH.
DEEPER MOISTURE ENCOMPASSING A LARGE PORTION OF THE FORECAST AREA
SHOULD RESULT IN GREATER COVERAGE OF CONVECTION TOMORROW.
HOWEVER...THUNDERSTORMS MAY INITIALLY BE DRY ACROSS THE NORTH. AS
THE WAVE PASSES...HIGH PRESSURE WILL REBOUND OVER NEVADA ON
THURSDAY. THIS WILL SPREAD A SOMEWHAT DRIER NORTHWESTERLY FLOW INTO
THE AREA THURSDAY AND INTO FRIDAY...ESPECIALLY ACROSS NORTHERN UTAH.
ALTHOUGH THUNDERSTORMS ARE STILL POSSIBLE...COVERAGE AND RAINFALL
POTENTIAL WILL BE LESS THAN WHAT IS EXPECTED FOR TOMORROW. HIGH
PRESSURE WILL SLOWLY MIGRATE EAST AGAIN WITH MOISTURE EXPECTED TO
RETURN OVER THE WEEKEND.

UPDATED FORECAST MAINLY TO ADJUST POP/SKY FOR THE REMAINDER OF THE
NIGHT.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE FORECAST PERIOD. SWITCH TO SOUTHEAST DRAINAGE WINDS IS
EXPECTED TO OCCUR BY 0400 UTC THIS EVENING.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO SURGE NORTHWARD
TOMORROW...PRESENTING THE POTENTIAL FOR DRY THUNDERSTORMS TO DEVELOP
ACROSS NORTHWESTERN UTAH...AND SO A FIRE WEATHER WATCH FOR DRY
THUNDERSTORMS IS IN EFFECT FOR ZONE 478 FOR TOMORROW AFTERNOON.
THOUGH STORMS ARE EXPECTED TO DEVELOP STATEWIDE...WITH DEEP MOISTURE
ELSEWHERE...NORTHWEST UTAH IS THE ONLY PORTION OF THE STATE
EXPECTED TO SEE DRY THUNDERSTORMS. HOWEVER...EXPECT GUSTY WINDS IN
THE VICINITY OF ANY STORMS THAT DEVELOP. A BRIEF DRYING TREND IS
EXPECTED FOR THURSDAY AND FRIDAY...BUT MOISTURE WILL RETURN ACROSS
THE STATE FOR THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING BELOW 7500 FEET FOR UTZ478.

WY...NONE.
&&

CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 23, 10:14 PM MDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1014 PM MDT TUE JUL 23 2013

UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1014 PM MDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

MOISTURE WILL CONTINUE TO MOVE NORTH ACROSS UTAH TONIGHT. ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER THROUGH THE
NIGHT...MAINLY ACROSS SOUTHERN AND CENTRAL UTAH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEEP MOISTURE WILL ENCOMPASS THE WHOLE OUTLOOK AREA WEDNESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TOMORROW AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAIN POSSIBLE...ESPECIALLY ACROSS
CENTRAL AND SOUTHERN UTAH. ISOLATED FLASH FLOODING WILL REMAIN A
THREAT IN THOSE AREAS. HOWEVER...DRY THUNDERSTORMS ARE POSSIBLE
INITIALLY ALONG THE LEADING EDGE OF THE MOISTURE SURGE ACROSS
NORTHWEST UTAH TOMORROW AFTERNOON.

ELEVATED MOISTURE WILL REMAIN IN THE AREA THROUGH THE WEEKEND
RETAINING DAILY ISOLATED TO WIDELY SCATTERED THUNDERSTORM THREATS
FOCUSED DURING THE AFTERNOON HOURS. A DRYING TREND IS EXPECTED
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:44 PM MDTFlash Flood WarningSLCWayne2 hr
Jul 24, 4:16 PM MDTAreal Flood AdvisorySLCIron119 min
Jul 24, 4:31 PM MDTFlash Flood WarningSLCGarfield3 hr
Jul 24, 4:51 PM MDTSpecial Weather StatementSLC69 min

Nearby

Red Flag Warnings in Utah, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.